Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 35, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 11, 2000, 8:15 AM CDT for Jo Daviess County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 11, 2000, 8:15 AM CDT (13:15 UTC)
- Expired
- May 11, 2000, 9:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 8:15 AM CDT | Hail 1.75 | East Dubuque, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 111315 COR SVRMLI ILC085-111400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 815 AM CDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JO DAVIESS COUNTY IN NORTHWEST ILLINOIS * UNTIL 900 AM CDT * AT 813 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER DUBUQUE...MOVING EAST AT 45 MPH. ANOTHER INTENSIFYING THUNDERSTORM WAS LOCATED 1 MILE SOUTH OF ELIZABETH...MOVING EAST NORTHEAST AT 45 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE WOODBINE...SCHAPVILLE... SCALES MOUND...RODDEN...MENOMINEE...GUILFORD...GALENA TERRITORY... ELMOVILLE...ELIZABETH...COUNIL HILL STATION...COUNCIL HILL...APPLE RIVER AND APPLE CANYON LAKE THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. GOLFBALL SIZED HAIL WAS REPORTED IN DUBUQUE AT 810 AM CDT. LAT...LON 4256 9078 4240 9053 4221 9004 4257 9010 & MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 AM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 11, 3:00 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 AM CDT THU MAY 11 2000 ...CURRENT OVERVIEW... LATEST SFC/MSAS ANALYS SHOWS LOW LEVEL S/SE FLOW OVER CWA. SFC LOW CENTERED OVER NERN CO WITH WARM FRONT DRAPED FROM SRN NE INTO EXTREME SW MO. STATIONARY FRONT ALSO EXTENDS FROM SFC LOW NE INTO CNTRL MN. RADAR MOSAIC SHOWS CONVECTION UNDERWAY ALONG NE/SD BORDER. CONVECTION FIRING ON PERIPHERY OF H7 CAP AND ALONG NOSE OF 55-65 KT LLJ. LLJ AIDING IN RAPID TRANSPORT OF DEEP LOW LEVEL MOISTURE NWD WITH DEWPTS IN U60S SURGING INTO NRN KS. STRONG ISENTROPIC LIFT AND MOISTURE ADVECTION ALSO AIDING IN DEVELOPMENT OF CONVECTION. RECENTLY...KDVN WSR-88D SHOWS ECHOES INCREASING FROM CNTRL IL INTO SERN IA AND NERN MO ON HEELS OF WARM AIR ADVECTION. MAIN FORECAST CONCERNS THIS PACKAGE REVOLVE AROUND THUNDERSTORM CHCS AND SEVERE POTENTIAL...AND TEMPS. SHORT RANGE MODELS DEPICT AMPLIFICATION OF LARGE SCALE UPPER FLOW PATTERN AS BROAD RIDGE DEVELOPS BY 48 HRS OVER SERN US AND WRN US WHILE UPPER TROF MIGRATES EWD INTO MIDWEST. 130-150 KT JET AT H25 PUNCHING INTO NRN PLNS FROM ROCKIES HELPING TO INDUCE CYCLOGENESIS OVER NERN CO. MAIN SFC LOW PROGGED TO DEEPEN SOME AND MOVE E/NE INTO MN BEFORE DEEPENING FURTHER ALONG US/CANADA BORDER BY 12Z FRI IN RESPONSE TO APPROACHING ENERGY. SFC LOW EXPECTED TO MOVE NE INTO MN BY 00Z. WARM FRONT PROGGED TO LIFT THRU CWA BY 00Z WITH COLD FRONT PUSHING INTO WCNTRL IA. CONVECTION ALONG SD/NE BORDER TO PROPAGATE EWD IN ACCORDANCE WITH H85-H3 THICKNESS FIELDS WHILE NOWCASTING TOOLS POINT TO POTENTIAL FOR DEVELOPMENT FURTHER EAST INTO NWRN IA PER MOISTURE FLUX CONVERGENCE AND POTENTIAL TEMP ADVECTION. SPC HAS AREA OUTLOOKED IN SLIGHT RISK WHICH LOOKS REASONABLE. MAIN THREAT WILL BE LARGE HAIL WITH POTENTIAL ALSO FOR DAMAGING WINDS. HEAVY RAIN ALSO A THREAT GIVEN JUMP IN PW/S TO AROUND 1.25 INCHES. ACTIVITY COULD LINGER INTO THE EARLY AFTN... ESPECIALLY E OF RIVER. THEN...WARM FRONT LIFTS NE OF REGION WITH CWA PLACED IN WARM SECTOR WITH CAPPING INVERSION SQUELCHING THREAT FOR CONVECTION GENERALLY ALONG AND SOUTH OF INTERSTATE 80. MODELS INDICATE DRYING ON HEELS OF STRONG S/SW FLOW BUT DO MAINTAIN A FAIRLY MOIST LAYER FROM SFC-H85 (70%-80%). TEMP FCST WILL BE VERY TRICKY. INTERESTING FWC GUIDANCE BETWEEN 6-11 DEGS COOLER ON MAXES TODAY FROM 12Z RUN WHICH APPEARS TO BE ATTRIBUTED TO MORE CLOUD COVER. POTENTIAL WILL EXIST FOR M/U 80S IF ETA/AVN H85 TEMPS ARE MIXED DOWN. FWC TEMP GUIDANCE TOSSED AS IT HAS HANDLED QUICK WARMUPS POORLY OF LATE. TEMP FCST IN CURRENT ZONES MAY BE A BIT HIGH AND WILL OPT FOR A BLEND OF AVN/TEMPS IN CURRENT PCKG. GRADIENT TO ALSO STRENGTHEN TODAY ACROSS AREA WITH POTENTIAL TO NEAR ADVISORY CRITERIA ON WINDS GIVEN AMPLE MIXING AND PRESENCE OF STEEP LAPSE RATES THIS AFTN. WILL HOLD OFF ON WIND ADVISORY AND PASS CONCERNS ONTO DAY CREW. CONCERNS THEN SHIFT TO POTENTIAL FOR REDEVELOPMENT OF CONVECTION LATE THIS AFTN/TNGT. AVN VERY AGRESSIVE IN DEPICTING CAPPING INVERSION TO QUICKLY ERODE BETWEEN 21Z-00Z WEST OF RIVER WITH CINS LOWERING TO BETWEEN 15-35 J/KG. ETA ALSO DEPICTS CAPPING INVERSION TO ERODE BUT ONLY ALONG AND WEST OF A LINE FROM KDBQ-KIOW-KCNC. AIRMASS PROGGED TO BECOME VERY UNSTABLE THIS AFTN WITH LI/S OF -6 TO -8 AND CAPES ROUGHLY AROUND 3000 J/KG. SFC COLD FRONT APPROACHING CWA BY 06Z. FEEL MODELS JUST MIGHT BE TO AGGRESSIVE IN LOWERING CINS LATE THIS AFTN GIVEN WARM LAYER ALOFT...MARGINAL SFC CONVERGENCE...AND LACK OF SHORTWAVE ENERGY. THOUGH ALSO HARD TO IGNORE WHEN ALL MODELS DEPICT TREND OF LOWERING CINS. WILL PLACE LATE AFTN TSTM WORDING IN ZONE GROUPS GENERALLY NORTH OF INTERSTATE 80 AND WEST OF RIVER. EXTREME INSTABILITY (HIGH CAPE/SHEAR) SUGGESTS STORMS TO LIKELY GO SEVERE QUICKLY WITH POTENTIAL FOR SUPERCELLS. LARGE HAIL AND DAMAGING WINDS AGAIN MAIN THREAT THOUGH POTENTIAL FOR ISOLD TORNADO ESPECIALLY IN VICINITY OF TRIPLE POINT ACROSS THE NORTH. EXPECT CONVECTION TO FURTHER DEVELOP TONIGHT WITH APPROACH OF SFC FRONT. AVN GENERATES SFC WAVE ALONG BOUNDARY LATER TONIGHT WHICH COUPLED WITH STRENGTHENING LOW LEVEL JET COULD ONCE AGAIN LEAD TO ANOTHER MCS DEVELOPING IN OUR OWN BACKYARD (SOUTHERN ZONES). SEVERE CONVECTION COULD LAST THRU THE OVERNIGHT INTO FRI MORNING. POTENTIAL WILL EXIST FOR HEAVY RAINFALL AND WILL MENTION IN ZONES ALONG WITH SEVERE WORDING. FRI LOOKS LIKE DRYING FROM WEST TO EAST DURING DAY AS FRONT SLIDES EAST. TEMPS VERY TRICKY AGAIN WITH LARGE VARIATIONS BETWEEN FAN/FWC. AVN INDICATING DRYING DURING AFTN ALLOWING FOR SUNSHINE WITH H85 TEMPS LOWERING TO BETWEEN 11 AND 14 C. CURRENT TEMP FCST BLENDS WELL WITH SPLIT OF FAN/FWC...SO WON/T STRAY FAR. AVN SHOWS SECONDARY FRONT TO DROP THRU CWA DURING EVENING. THIS FRONT CONTAINS MUCH COOLER AND REFRESHING AIRMASS. AVN INDICATING MAINLY LIGHT PCPN TO WRAP IN BEHIND UPPER TROF AS MAIN VORT DROPS INTO REGION ON SAT. CURRENT PCKG HAS THIS COVERED WELL. LOOKS LIKE A DECENT SHOT OF COOLER/LESS HUMID AIR WITH POTENTIAL FOR FROSTY CONDITIONS OVER WEEKEND AS AVN BRINGS H85 0 C ISOTHERM INTO REGION. ALL IN ALL...CURRENT PACKAGE HAS THINGS HANDLED REALLY WELL AND WILL MAKE ONLY MINOR TWEAKS. ...EXTENDED... WILL GLANCE AT MRF BEFORE SENDING ZONES. NOT ANTICIPATING ANY CHANGES THOUGH. .DVN... IA...NONE. IL...NONE. MO...NONE. M2
In the hours before
Special weather statement, May 11, 6:04 AM CDT, 2 hours 11 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 604 AM CDT THU MAY 11 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT... A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA AND NORTHERN IOWA WILL MOVE QUICKLY EAST THIS MORNING. THESE THUNDERSTORMS MAY AFFECT AREAS NORTH OF HIGHWAY 30 BY MID MORNING. FURTHER DEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE AREA THROUGH NOON. THE POTENTIAL WILL EXIST FOR A FEW THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WIND...ALONG WITH HEAVY RAIN. A WARM FRONT WILL LIFT NORTH OF THE AREA THIS AFTERNOON. STRONG SOUTH TO SOUTHWEST WINDS WILL USHER IN VERY WARM AIR BOTH AT THE SURFACE AND ALOFT. MOISTURE WILL INCREASE AS WELL...RESULTING IN A RETURN OF HUMID CONDITIONS AS TEMPERATURES TOP OUT FROM THE UPPER 70S TO MIDDLE 80S. WITH THE RETURN OF WARM...HUMID AIR...THE ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE BY LATE AFTERNOON WITH CAPES APPROACHING 4000 JOULES PER KILOGRAM. HOWEVER...THE WARM AIR ALOFT WILL ACT AS A CAP OR LID...WHICH WILL HELP TO SUPPRESS THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE AFTERNOON. THE CAP IS FORECAST TO WEAKEN BY LATE AFTERNOON...ROUGHLY WEST OF A LINE FROM DUBUQUE TO IOWA CITY AS A COLD FRONT PUSHES INTO CENTRAL IOWA. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT OVER CENTRAL IOWA AND PUSH INTO EASTERN IOWA DURING THE EVENING AND OVERNIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE VERY LATE THIS AFTERNOON WEST OF A MONTICELLO TO IOWA CITY LINE. MOST OF THE THUNDERSTORMS HOWEVER...WILL HOLD OFF UNTIL AFTER 8 PM. BUOYANCY AND SHEAR PROFILES WILL BE SUFFICIENT TO SUPPORT SUPERCELLS WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE MAINLY OVER NORTHEAST IOWA NEAR THE TRIPLE POINT. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE THROUGH THE EVENING AND OVERNIGHT AS THE FRONT MOVES ACROSS THE REGION. THE THREAT WILL LIKELY TRANSITION FROM LARGE HAIL AND DAMAGING WINDS IN THE EVENING TO VERY HEAVY RAIN AND POSSIBLY FLASH FLOODING OVERNIGHT AND FRIDAY MORNING. SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING ALONG AND NORTH OF HIGHWAY 30...AND THEN AGAIN THIS EVENING OVER THE ENTIRE REGION. MCCLURE
Local storm report, May 11, 7:27 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 AM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 AM WEST LIBERTY IA .88 INCH HAIL
05/11/00 MUSCATINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0700 AM MECHANICSVILLE IA .75 INCH HAIL
05/11/00 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0720 AM 3 NNE DUNDEE IA 1.75 INCH HAIL
05/11/00 DELAWARE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:50 AM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 40 min |
| May 11, 8:07 AM CDT | Severe Thunderstorm Warning | DVN | Carroll | 53 min |
| May 11, 8:25 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Whiteside | 50 min |
| May 11, 8:54 AM CDT | Severe Thunderstorm Warning | DVN | Carroll | 51 min |
| May 11, 8:58 AM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 47 min |
| May 11, 9:12 AM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 48 min |
| May 11, 9:15 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.